Pituitary adenoma apoplexy associated with vardenafil intake
- 54 Downloads
Vardenafil is a potent phosphodiesterase-5 (PDE-5) inhibitor used in the treatment of erectile dysfunction. Several cases of stroke related to the use of PDE-5 inhibitors have been reported. Here, we describe the case of a 51-year-old man with headache and right ophthalmoplegia subsequent to vardenafil consumption. Computed tomography and magnetic resonance imaging showed a suprasellar mass with hemorrhage suggesting pituitary apoplexy. He underwent transsphenoidal resection of the pituitary mass. Histopathology confirmed the diagnosis of a necrotic pituitary adenoma with hemorrhage. This report suggests a possible association between pituitary apoplexy and vardenafil use. In patients with preexisting pituitary adenoma, vardenafil may enhance the risk of pituitary apoplexy. Although headache is the most commonly reported side effect of vardenafil, pituitary apoplexy should be considered in the differential diagnosis of a patient with headache and ophthalmoplegia subsequent to vardenafil intake.
KeywordsPhosphodiesterase-5 inhibitor Pituitary adenoma Pituitary apoplexy Stroke Vardenafil
Magnetic resonance imaging
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards. For this type of study, formal consent is not required.
Informed consent was obtained from all individual participants included in the study.
- 1.Verrees M, Arafah BM, Selman WR (2004) Pituitary tumor apoplexy: characteristics, treatment, and outcomes. Neurosurg Focus 16:E6Google Scholar